Missouri, 2020Hail and Damaging Winds in Missouri, August 31, 2020
August 31, 2020 · NWS LSX · 5 events in 5 counties and zones
An MCS developed over western Missouri and moved southeast through forecast area. There were several reports of damaging winds and large hail with some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An MCS developed over western Missouri and moved southeast through forecast area. There were several reports of damaging winds and large hail with some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 5:56 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 31, 5:56 AM CST, 3 hours 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
656 AM CDT Mon Aug 31 2020
.SHORT TERM... (Through Late Tonight)
Issued at 401 AM CDT Mon Aug 31 2020
A cold front extending from western Iowa southeast through eastern
Nebraska into Oklahoma will move into northwest Missouri today. The
front is expected to become quasi-stationary by this evening from
west central Missouri extending northeast to near Mexico Missouri
and Quincy Illinois. While short range models are in good agreement
with the synoptic features and mass fields over the next 24 hours,
the convective trends are very much uncertain. However, there is a
general theme: models develop an MCS over the eastern Plains ahead
of the front between now and 12-14Z this morning, and this MCS
pushes southeast through the day today across western into southern
Missouri. Most guidance shows this MCS only grazing our central and
southeast Missouri counties today, and this makes sense given that
the highest instability is over west central and southwest Missouri
and Corfidi vectors would generally steer an MCS southwest of our
CWFA. That being said, the MCS has yet to form, and and where it
ultimately does will have an effect on where it ultimately tracks.
Convective trends for tonight will of course depend greatly on what
happens today. If a strong MCS moves through southwest Missouri
today, it will drive the effective front south into Arkansas, which
could mean there would be little if any convection tonight as the
low level jet ahead of the synoptic front would focus the moisture
convergence over Arkansas. The GFS and ECMWF hint at this solution,
as well as the 4km NAM and to some extent the latest run of the
HRRR. However, the HRRR also blows up a lot of convection over
central and eastern Missouri overnight...well north of the main MCS
which it develops over Arkansas...and a couple of other CAMs also do
this. When looking at the "paintball" plot generated by the SPC
HREF though, the main storm track is across Arkansas with just a
smattering across Missouri, which gives me a little more confidence
in the more southern solution.
Carney
.LONG TERM... (Tuesday through Sunday)
Issued at 436 AM CDT Mon Aug 31 2020
Thunderstorm trends for Tuesday will be highly dependent on what
ultimately happens tonight. The current most likely scenario is
that the effective boundary will be well south of the area across
Arkansas on Tuesday morning. Deterministic guidance shows a lot of
weak to moderate moisture convergence in southwest low level flow
over central and eastern Missouri into southwest Illinois through
the day, with stronger convergence over Arkansas in the vicinity of
the effective boundary and further north along the baroclinic zone
associated with the synoptic front. This leaves our forecast area
in a zone of relatively weak forcing and precip. While some showers
and and a few thunderstorms are probable on Tuesday, it doesn't look
like that convection will be strong/persistent. Referring back to
the HREF "paintball" plot there are very few hits above 40 dBZ on
Tuesday on Tuesday which lends confidence to the idea of weaker
convection.
The synoptic cold front moves slowly southeast Wednesday and
Thursday as there's little upper level support to push it through.
The position of the front will probably be more influenced by
convection than by anything else. There will be a continuing chance
for precip across the area until the front finally moves through on
Thursday night. Guidance continues to be in pretty good agreement
that the short wave which is currently over British Columbia will
dive southeast over the next several days, and finally amplify the
long wave pattern into a trough over eastern North America, this
will finally drive the front south into the lower Mississippi Valley
and bring the precip chance to an end Thursday night. Friday and
Saturday continue to look cool and dry with highs generally in the
70s and lows dropping into the 50s on Saturday morning! Another
wave dives toward the base of the long wave trough Sunday which will
briefly turn the low level flow back to the south bringing slightly
warmer temperatures in the low to mid 80s and a chance of precip.
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Tuesday Morning)
Issued at 639 AM CDT Mon Aug 31 2020
Areas of MVFR ceilings will prevail across central and eastern
Missouri this morning, with embedded IFR ceilings in parts of
central and southeast Missouri. These low ceilings will lift
through the late morning and early afternoon and VFR conditions
are expected across the entire area by 19-20Z. Additionally, there
is a complex of thunderstorms over west central/northwest Missouri
this morning that is expected to become more organized and move
southeast, clipping central and parts of southeast Missouri during
the late morning into early afternoon. Additional scattered
thunderstorm development is possible along a a cold front which
will move into northeast Missouri this afternoon. After a break
in the thunderstorm activity this evening, additional development
is possible after 06Z tonight.
SPECIFICS FOR KSTL:
There are some MVFR clouds in the area this morning, but also
plenty of holes which seem to be handled best by a TEMPO for MVFR
below 2000 ft. The ceilings should rise through mid morning. There
is an outside chance for a thunderstorm this afternoon, but the
probability is 20 percent or less at this time so left mention
out. Lower ceilings are also likely to return by tomorrow morning
along with a bit higher chance of thunderstorms...though there is
still quite a bit of uncertainty about coverage and timing.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 86 71 84 72 / 20 30 60 30
Quincy 83 65 79 67 / 30 40 60 20
Columbia 83 68 81 68 / 50 40 60 20
Jefferson City 84 68 82 69 / 50 40 60 20
Salem 84 69 84 70 / 10 20 60 40
Farmington 84 68 80 69 / 30 40 60 40
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 31, 3:25 AM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Mon Aug 31 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
425 AM CDT Mon Aug 31 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are likely today...primarily across parts of central
and southeast Missouri. Some of these storms could be severe during
the late morning and early afternoon and capable of producing
damaging wind and large hail.
The chance for thunderstorms continues tonight across most of the
area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The chance for thunderstorms continues across the area for Tuesday
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this morning and early this
afternoon across parts of central and southeast Missouri.
Carney
Thunderstorm Wind, Moniteau
- When
- August 31, 9:22 AM CST to 9:24 AM CST
- Where
- Moniteau County, 0.84 mi WNW of California to 0.92 mi ESE of California
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.633, -92.585
Thunderstorm winds blew down numerous tree limbs around town as well as a tree on Howard Street.
Thunderstorm Wind, Boone
- When
- August 31, 9:34 AM CST
- Where
- Boone County, 2.29 mi N of (Cou)columbia Rgnl A
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.852, -92.212
Thunderstorm winds blew down a large tree onto an occupied mobile home. Fortunately no injuries were reported.
Thunderstorm Wind, Cole
- When
- August 31, 9:46 AM CST to 9:50 AM CST
- Where
- Cole County, 1.66 mi SSW of Scott to 1.33 mi WSW of Brazito
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.599, -92.284
Thunderstorm winds blew down several trees in Brazito. Also, a large tree was uprooted on Henwick Lane on the west side of Jefferson City.
Thunderstorm Wind, Crawford
- When
- August 31, 11:35 AM CST
- Where
- Crawford County, 1.98 mi W of Davisville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.804, -91.216
Thunderstorm winds blew down a large tree onto Highway 49 west of Davisville.
Hail, Washington
- When
- August 31, 11:50 AM CST
- Where
- Washington County, 1.48 mi SW of Sunlight
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.767, -90.942
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, August 31, 20202 deaths · $190,000 · 20 events
- Flash Flooding and Hail in Oklahoma, August 31, 20201 death · $400,000 · 2 in hail · 41 events
- Tornado in Michigan, August 31, 2020$150,000 · EF1 · 1 event
- Flooding in Virginia, August 31, 202038 events
- Flash Flood and Damaging Wind in North Carolina, August 31, 2020$50,000 · 50 kt wind · 2 events
- Lightning Strike in Wisconsin, August 31, 2020$42,000 · 1 event
- Lightning Strike in Minnesota, August 31, 2020$30,000 · 1 event
- Heat in Texas, August 31, 202016 events
- Damaging Winds in Missouri, August 31, 2020$18,000 · 52 kt wind · 2 events
- Damaging Winds in Texas, August 31, 2020$16,000 · 59 kt wind · 4 events
- Lightning Strike in Tennessee, August 31, 20201 injured · 1 event
- Damaging Winds in Alabama, August 31, 2020$1,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923817, 923818, 923819, 923821, 923824.